Alert archive / Michigan / Gale Watches in 2017

Gale Watch 7, NWS Gaylord, MI

October 17, 2017

NWS Gaylord, MI issued this gale watch at Oct 17, 2017, 3:43 AM EDT. It took effect at Oct 18, 2017, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 17, 2017, 3:43 AM EDT (07:43 UTC)
In effect from
Oct 18, 2017, 12:00 PM EDT
Expired
Oct 17, 2017, 4:13 PM EDT
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

219 
WHUS73 KAPX 170743
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
343 AM EDT TUE OCT 17 2017

LMZ323-341-342-344>346-171545-
/O.EXT.KAPX.SC.Y.0085.000000T0000Z-171018T1600Z/
/O.NEW.KAPX.GL.A.0007.171018T1600Z-171019T0400Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
343 AM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL NOON EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LSZ321-171545-
/O.EXT.KAPX.SC.Y.0085.000000T0000Z-171019T1000Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
343 AM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT THURSDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 AM EDT
THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345>349-171545-
/O.EXT.KAPX.SC.Y.0085.000000T0000Z-171019T1000Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
343 AM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT THURSDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 AM EDT
THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
2 follow-up statements
560 
WHUS73 KAPX 171417
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1017 AM EDT TUE OCT 17 2017

LMZ323-341-342-344>346-172230-
/O.CON.KAPX.SC.Y.0085.000000T0000Z-171018T1600Z/
/O.CON.KAPX.GL.A.0007.171018T1600Z-171019T0400Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1017 AM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
WEDNESDAY. A GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH WEDNESDAY EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$

LSZ321-172230-
/O.CON.KAPX.SC.Y.0085.000000T0000Z-171019T1000Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
1017 AM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345>349-172230-
/O.CON.KAPX.SC.Y.0085.000000T0000Z-171019T1000Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1017 AM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
739 
WHUS73 KAPX 172013
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EDT TUE OCT 17 2017

LMZ323-341-342-344>346-180415-
/O.CON.KAPX.SC.Y.0085.000000T0000Z-171018T1600Z/
/O.UPG.KAPX.GL.A.0007.171018T1600Z-171019T0400Z/
/O.NEW.KAPX.GL.W.0021.171018T1600Z-171019T0400Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
413 PM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
WEDNESDAY...
...GALE WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT EDT
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT EDT
WEDNESDAY NIGHT. THE GALE WATCH IS NO LONGER IN EFFECT. A SMALL
CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LSZ321-180415-
/O.CON.KAPX.SC.Y.0085.000000T0000Z-171019T1000Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
413 PM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345>349-180415-
/O.CON.KAPX.SC.Y.0085.000000T0000Z-171019T1000Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
413 PM EDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Oct 17, 3:36 AM EDT, 7 minutes earlier.

Area forecast discussion, Oct 17, 3:36 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
336 AM EDT Tue Oct 17 2017

.NEAR TERM...(Today through Tonight)
Issued at 335 AM EDT Tue Oct 17 2017

High impact weather potential: None.

Pattern synopsis and forecast:

Fast WNW flow aloft out there early this morning, with a shallow
shortwave and hint of a sfc trough crossing through the western
Great Lakes. Large scale sfc high pressure was draped from Texas all
the way to New England, while deep low pressure was moving through
nrn Ontario. In between there was a tightening pressure gradient
resulting in some gusty winds in the more exposed and open areas. The
air mass was fairly dry, especially in the lower levels, but the
wave and it's WAA was resulting in some mid and upper clouds which
were moving into nrn Michigan.

The large scale high pressure will not budge through tonight, while
the Ontario low slides east, just to get replaced by another deep
system that makes it into central Canada late tonight. The tight
pressure gradient will bring some gusty winds today, which will
gradually weaken through the later afternoon hours as the Ontario
low departs and the gradient relaxes. Another round of increasing
wind occurs through the overnight hours, as the gradient tightens
again, due to the new central Canada low. This will not be felt too
much as decoupling should be fairly decent in the evening. The air
mass will remain relatively dry (0.50" to 0.60" PWATS), and with all
the forcing residing in Canada with the sfc low, rainfall is not
expected.

Highs today will get into the lower to mid 60s most areas. Lows
tonight will largely be in the lower to middle 40s, although winds
coming in off Lake Michigan into NW lower and Mackinac county will
keep readings in the upper 40s and lower 50s. A tough low
temperature forecast for sure, as the low lying areas away from
Lake Michigan, with decent evening decoupling, may allow for some
upper 30s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 335 AM EDT Tue Oct 17 2017

...Warm, breezy Wednesday; slightly cooler Thursday...

High Impact Weather Potential...Minimal aside from potential for
some gale force gusts on Lake Michigan Wednesday afternoon.

Pattern Synopsis/Forecast...Northern Michigan will remain between a
strong surface high centered over the Mid-Atlantic and a strong low
progressing through central Canada on Wednesday. A dry cold front
associated with this Canadian low will sweep across the Upper Great
Lakes late Wednesday into Wednesday night, leading to a period of
cold air advection. Behind the front, a strong surface ridge and
rising heights aloft will lead to continued dry weather on Thursday.

Temperatures will climb well above normal on Wednesday into the mid
to upper 60s. Slightly cooler on Thursday behind the front with
highs in the upper 50s north to mid 60s south.

Primary Forecast Concerns...Without much moisture and only weak
forcing, the only impact Wednesday night's cold front will likely
have on northern Michigan will be a slight increase in cloud cover
overnight and cooler conditions on Thursday.

Bigger forecast concern will be somewhat gusty southwest winds
developing Wednesday in response to the tightening pressure gradient
ahead of the front. Over land, these gusts shouldn't be much of an
issue... perhaps approaching 30 mph near Lake Michigan. However,
there could be some gale force gusts that develop over Lake Michigan
nearshore waters, as models show 925mb winds in excess of 40 knots
developing over Lake Michigan and Whitefish Bay Wednesday afternoon.
Wouldn't discount possibility of a few gale force gusts in Whitefish
Bay, but think the offshore wind direction will limit that
possibility.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 335 AM EDT Tue Oct 17 2017

High Impact Weather Potential...Minimal.

High pressure ridge at the surface and aloft will slowly slide east
of the Upper Great Lakes by Friday night, allowing for continued
quiet weather and a nice warmup for the end of the week. Weather
pattern looks to become more active heading into the weekend as a
deep shortwave trough crosses the nation's mid-section, pushing a
sharp cold front through the Upper Great Lakes late Saturday night
through Sunday. Modest return flow ahead of the front will draw
increasing Gulf moisture into the region, with models coming into
better agreement on a narrow band of showers developing along the
front. Still some model timing differences, but trends suggest warm
advection showers possible Saturday night, with a higher chance of
showers along the front on Sunday. A digging trough overhead early
next week will lead to a cooler, unsettled pattern and possibly some
lake enhancement Monday and beyond.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1118 PM EDT Mon Oct 16 2017

Solid VFR conditions anticipated through Tuesday night. High
pressure is situated through the Ohio Valley with low pressure in
central Canada. A tightening pressure gradient between these two
systems will bring increasing low level flow and LLWS
possibilities to all terminal sites tonight through early Tuesday
morning. A little bit of gustiness anticipated during the day
Tuesday although winds will diminish by later in the day.

&&

.MARINE...
Issued at 335 AM EDT Tue Oct 17 2017

A couple rounds of strong winds through Wednesday night. One low
pressure system was exiting east through Ontario and has tightened
the pressure gradient while overlake instability continues. This was
resulting in widespread advisory level winds. These weaken late this
afternoon and into tonight, before another stronger low pressure
works through central Canada Wednesday and Wednesday night. Winds
ramp up even stronger. Conditions will remain unstable over the
lakes, and gales are looking like a real good bet over Lake
Michigan, and possibly other nearshore waters. Have issued a gale
watch for Lake Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 AM EDT Thursday for LHZ345>349.
LM...GALE WATCH from Wednesday afternoon through Wednesday evening
     for LMZ323-341-342-344>346.
     SMALL CRAFT ADVISORY until noon EDT Wednesday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 6 AM EDT Thursday for LSZ321.
&&

NEAR TERM...SMD
SHORT TERM...MK
LONG TERM...MK
AVIATION...BA
MARINE...SMD
Hazardous weather outlook, Oct 17, 3:39 AM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
339 AM EDT Tue Oct 17 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-180745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
339 AM EDT Tue Oct 17 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gales are possible over all nearshore waters in the Great Lakes
Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:13 PM EDTGale WarningAPX31 hr

Nearby

Gale Watches in Michigan, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.